Inflammatory myopathy and severe rhabdomyolysis induced by leuprolide acetate therapy for prostate cancer: a case report


IntroductionLeuprolide acetate is a synthetic analog of gonadotropin-releasing hormone used for the treatment of prostate cancer. Its side effects are hot flashes, nausea, and fatigue.

We report a case of a patient with proximal inflammatory myopathy accompanied by severe rhabdomyolysis and renal failure following the second application of leuprolide acetate. Drug withdrawal and steroid therapy resulted in remission within six weeks of the diagnosis.

To the best of our knowledge, our case report describes the second case of leuprolide acetate-induced inflammatory myopathy and the first case of severe leuprolide acetate-induced rhabdomyolysis and renal failure in the literature.Case presentationA 64-year-old Swiss Caucasian man was admitted to the hospital because of progressive proximal muscle weakness, dyspnea, and oliguria. He had been treated twice with leuprolide acetate in monthly doses.

We performed a muscle biopsy, which excluded other causes of myopathy. The patient's renal failure and rhabdomyolysis were treated with rehydration and steroid therapy.

Conclusion: The aim of our case report is to highlight the rare but severe side effects associated with leuprolide acetate therapy used to treat patients with inflammatory myopathy: severe rhabdomyolysis and renal failure.



Published on: 2011-08-24

Made available by EUPB via SpringerOpen / BioMedCentral. Please make sure to read our disclaimer prior to contacting 7thSpace Interactive. To contact our editors, visit our online helpdesk. To submit your press release click here.

Discussions




Custom Search



Username
Password










© 2017 7thSpace Interactive
All Rights Reserved - About | Disclaimer | Helpdesk